Kansas, 2007

Winter Storm and Flooding in Kansas, April 13 to 14, 2007

April 13 to 14, 2007 · NWS ICT · 11 events in 11 counties and zones

A powerful spring snowstorm moved through Kansas from the afternoon of April 13th to the early morning hours of April 14th. Winter storm warnings were hoisted for much of Central and South Central Kansas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful spring snowstorm moved through Kansas from the afternoon of April 13th to the early morning hours of April 14th. Winter storm warnings were hoisted for much of Central and South Central Kansas. The storm was strong enough that numerous areas reported thundersnow. All the ingredients came together for significant snowfall except that temperatures in the lowest part of the atmosphere just weren't cold enough to support heavy snow. None-the-less, a swath of heavy, wet snow on the order of 5 to 6 inches fell from northern Harvey through Chase Counties. Lesser amounts on the order of 2 to 4 inches blanketed areas from Kingman through Reno and McPherson Counties. 1 to 2 inches fell across Sedgwick County with the Mid-Continent Airport setting a record for the latest measurable snowfall. ICT recorded 0.8 inches of snow on April 14th and combined with the 0.5 inches on the 13th from the storm. The copious amounts of moisture spiraling into the storm system also caused minor flooding in portions of Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 13, 1:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 13, 1:49 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT FRI APR 13 2007

.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH TIMING OF RAIN CHANGING TO
SNOW OVER CENTRAL KANSAS FOR TONIGHT AND HOW MUCH...FOLLOWED BY
WARMER TEMPS FOR SUNDAY AND MONDAY AND NEXT WEATHER SYSTEM
EXPECTED TO AFFECT THE REGION COME TUESDAY.

TONIGHT
BOUNDARY LAYER TEMPS IN THE MID AND UPPER 30S HAS PREVENTED A RAIN
TO SNOW CHANGE OVER AT THIS JUNCTURE IN CENTRAL KANSAS...BUT THAT IS
EXPECTED TO CHANGE SHORTLY AS MORE PRONOUNCED LIFT DEVELOPS THIS
AFTERNOON AND DYNAMICALLY COOLS THE BOUNDARY LAYER TEMPS. ONCE THE
CHANGE OVER OCCURS THE SNOW SHOULD BEGIN TO STICK AND ACCUMULATE.
THE ACCUMULATING SNOW WILL CONTINUE WELL INTO THE EVENING HOURS AND
BECOME ENHANCED ALONG A MID-LEVEL BAROCLINIC ZONE. MODEL TRENDS AND
LATEST POSITIONING OF THE MID-LEVEL BAROCLINIC ZONE HAS SHIFTED
SOUTH A BIT FROM YESTERDAYS PROJECTIONS...THEREFORE A SLIGHT
SOUTHWARD SHIFT OF THE WET HEAVY SNOWBAND COULD SET UP CLOSER TO A
HUTCHINSON TO HILLSBORO LINE. WE WILL ADJUST SNOW AMOUNTS AND THE
WARNING AND ADVISORY AREAS TO ACCOUNT FOR THIS SHIFT...WITH
SNOWFALL AMOUNTS OF 5 TO 8 INCHES POSSIBLE IN THE HEAVY BAND AREA
AND LESSER AMOUNTS EITHER SIDE OF THAT LINE. MEANWHILE...ONE
CANNOT RULE OUT SOME STRONG STORMS AFFECTING PORTIONS OF SOUTHERN
KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS WITH
SMALL HAIL POSSIBLE.

SAT-MON
LOW CLOUDS COULD REMAIN RATHER STINGY ACROSS THE REGION DURING THE
DAY ON SATURDAY...WITH TEMPS REMAINING WELL BELOW NORMAL MAKING FOR
COOL AND CHILLY DAY. FOG COULD BECOME A POSSIBILITY FOR LATE
SATURDAY NIGHT INTO EARLY SUNDAY MORNING...ESPECIALLY FOR AREAS THAT
HAVE SOME SNOW COVER ON THE GROUND. TEMPS SHOULD UNDERGO A WARMING
TREND FOR SUNDAY INTO MONDAY AS SYSTEM SHIFTS EAST OF THE REGION.

EXTENDED: TUE-FRI
A COUPLE WEATHER SYSTEMS LOOK TO AFFECT THE CENTRAL PLAINS THIS
PERIOD WITH CHANCES OF RAIN AND TEMPERATURES APPROACHING NEAR
SEASONAL VALUES.

TUESDAYS SYSTEM WILL BRING CHANCES OF RAIN AND COOLER THAN NORMAL
TEMPERATURES TO KANSAS. HEADING INTO MID-WEEK UPPER LEVEL RIDGING
WILL BUILD ACROSS THE CENTRAL PLAINS...AS A SECOND WEATHER SYSTEM
SHIFTS SLOWLY EASTWARD ACROSS THE ROCKIES FOR WEDNESDAY INTO
THURSDAY AS UPPER RIDGING DEVELOPS OVER THE CENTRAL PLAINS. THIS
WILL ALLOW TEMPERATURES TO WARM-UP FOR CENTRAL AND SOUTHERN KANSAS.
PRECIP CHANCES COULD COME BACK INTO THE PICTURE FOR CENTRAL KANSAS
FOR THURSDAY NIGHT INTO FRIDAY...BUT WE WILL KEEP THINGS DRY AT THIS
JUNCTURE AND SEE WHAT NEXT MODEL RUN HAS TO OFFER.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    33  46  31  62 / 100  20   0   0
HUTCHINSON      32  44  30  59 / 100  20   0   0
NEWTON          33  45  30  61 / 100  20   0   0
ELDORADO        33  46  31  62 / 100  30   0   0
WINFIELD-KWLD   34  47  32  63 / 100  30   0   0
RUSSELL         30  39  27  50 / 100  10   0   0
GREAT BEND      31  40  27  53 / 100  10   0   0
SALINA          31  41  27  54 / 100  20   0   0
MCPHERSON       32  43  29  57 / 100  20   0   0
COFFEYVILLE     35  47  31  63 / 100  50  10   0
CHANUTE         34  45  31  63 / 100  50  10   0
IOLA            34  45  31  63 / 100  50  10   0
PARSONS-KPPF    35  46  31  63 / 100  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 AM CDT SATURDAY FOR KSZ047>052-067-
068.

WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM CDT
SATURDAY FOR KSZ053-069-082-083-091.

WINTER WEATHER ADVISORY UNTIL 10 AM CDT SATURDAY FOR KSZ032-033.

&&
Hazardous weather outlook, Apr 13, 2:42 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT FRI APR 13 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT FRI APR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS COULD AFFECT PORTIONS SOUTH CENTRAL
AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. THE STRONGER
STORMS COULD CONTAIN SMALL HAIL UP TO THE SIZE OF PENNIES...AND WIND
GUSTS AROUND 50 MPH.

A WINTER STORM WILL AFFECT MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS TONIGHT...PLEASE SEE THE WINTER STORM WARNING AND WINTER
WEATHER ADVISORY FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW COULD LINGER ACROSS EASTERN KANSAS DURING THE MORNING
HOURS ON SATURDAY...LITTLE TO NO SNOW ACCUMULATION IS EXPECTED.

THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN KANSAS FOR TUESDAY
NIGHT...IT REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL
REACH STRONG OR SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED FOR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MBS/CJ

In the hours before

Local storm report, Apr 13, 4:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     SNOW             HESSTON                 38.14N 97.43W
04/13/2007  E0.0 INCH        HARVEY             KS   TRAINED SPOTTER

            THUNDERSNOW OCCURRING WITH VERY LARGE SNOW FLAKES. SNOW
            STARTING TO ACCUMULATE ON ROADWAYS.

&&

RBL
Local storm report, Apr 13, 4:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     SNOW             COTTONWOOD FALLS        38.37N 96.54W
04/13/2007  E1.0 INCH        CHASE              KS   TRAINED SPOTTER

            MODERATE TO HEAVY SNOW WITH THUNDER. SNOW IS STARTING TO
            ACCUMULATE ON ROADS.

&&

RBL
Local storm report, Apr 13, 4:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     SNOW             3 NNE PENALOSA          37.75N 98.30W
04/13/2007  E3.0 INCH        RENO               KS   TRAINED SPOTTER

&&

LFW
Local storm report, Apr 13, 4:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     SNOW             5 SW HUTCHINSON         38.01N 97.98W
04/13/2007  E1.0 INCH        RENO               KS   TRAINED SPOTTER

            THUNDER WITH SNOWFALL.

&&

LFW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm, 2 flood, 1 heavy rain. Local standard time, as filed.

Winter Storm, Marion

When
April 13, 5:00 PM CST to April 14, 7:30 AM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Law enforcement estimated that 6 inches of snow fell in Hillsboro.

Winter Storm, Harvey

When
April 13, 5:00 PM CST to April 14, 7:30 AM CST
Where
Harvey forecast zone
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Law enforcement estimated that 6 inches of snow fell in Newton.

Winter Weather, Chase

When
April 13, 5:00 PM CST to April 14, 7:30 AM CST
Where
Chase forecast zone
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Law enforcement estimated that 3 to 5 inches of snow fell across Chase County. The snow caused a fatal accident 150 when a female driver lost control of her car, turned sideways and collided with a tractor-trailer. The Daily Union of Junction City contributed to this report.

Winter Weather, McPherson

When
April 13, 5:00 PM CST to April 14, 7:30 AM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A trained spotter estimated that 4 inches of snow fell in McPherson.

Winter Weather, Reno

When
April 13, 5:00 PM CST to April 14, 7:30 AM CST
Where
Reno forecast zone
Deaths
0 direct, 1 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Law enforcement estimated that 4 inches of snow fell in Hutchinson. The snow caused one fatal accident on highway 50. As a car slid out of control it was hit by another vehicle. The Daily Union of Junction City contributed to this report.

Winter Weather, Rice

When
April 13, 5:00 PM CST to April 14, 7:30 AM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Law enforcement estimated that 4 inches of snow fell in Sterling.

Winter Weather, Greenwood

When
April 13, 5:00 PM CST to April 14, 7:30 AM CST
Where
Greenwood forecast zone
Reported by
Law Enforcement
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Law enforcement estimated that 3 inches of snow fell in Eureka.

Winter Weather, Butler

When
April 13, 5:00 PM CST to April 14, 7:30 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

CO-OP observer measured 2 inches of snow fell in Potwin.

Heavy Rain, Woodson

When
April 13, 5:00 PM CST to April 14, 7:30 AM CST
Where
Woodson County, Yates Center
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.880, -95.730

A fatal car accident happend at 10:45 pm when a pickup truck hydroplaned and crashed into a car. A 51 year old passanger of the car was killed. The Coffeyville Journal contributed to this report.

Flood, Allen

When
April 14, 5:00 AM CST to 7:30 AM CST
Where
Allen County, Iola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.920, -95.400

Flooding was reported at several low-water crossings in the county.

Flood, Labette

When
April 14, 5:04 AM CST to 7:30 AM CST
Where
Labette County, Parsons
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.350, -95.270

Several county roads were closed due to flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Chase2007-04-1326FemaleVehicle/Towed TrailerIndirect
Winter Weather, Reno2007-04-1354MaleVehicle/Towed TrailerIndirect
Heavy Rain, Woodson2007-04-1351MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25806, 25807, 25808, 25809, 25810, 25811, 25812, 25813, 25817, 25820, 25821.